Thunderstorm Wind, Porter
- When
- August 1, 4:30 PM CST
- Where
- Porter County, 2.48 mi NE of Ogden Dunes
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 41.646, -87.147
A severe thunderstorm moved across far northwest Indiana during the afternoon of August 1st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A severe thunderstorm moved across far northwest Indiana during the afternoon of August 1st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 1, 1:34 PM CST, 2 hours 56 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 234 PM CDT Wed Aug 1 2018 .SHORT TERM... 208 PM CDT Through Thursday... Northern Illinois is now uncapped, and therefore we are seeing rapid development of widely scattered storms. The lake breeze is just offshore, and there are some local wind convergence boundaries with SW winds closer to Chicago and west winds upstream. Do not expect coverage to become widespread given the subtle forcing, but with little capping and subtle forcing to continue, expect that showers and storms will be around. HRRR/RAP struggling with the weakly unstable/subtle forcing environment. Gusty winds to 40 mph are possible in these storms along with lightning and heavy rain. Shear is weak to preclude large hail or an organized higher wind threat, though some small hail is possible given the low -20C heights. Note, Dekalb reported 0.51" of rain in less than 1 hour. Coverage will weaken behind this first wave in the afternoon. The storm threat will ease in the evening, but the main wave will pass through the area where a few sprinkles or maybe some light showers will be possible. We will have mid and higher clouds tonight, but the lead upper wave will pass tomorrow morning. leaving behind some lower clouds across portions of the area. We do expect storms to then form ahead of the cold front Thursday afternoon. At this point guidance remains mixed as to if these will form over the Chicago area, or southeast of Chicago, and it is the latter scenario that is more favored. Still with uncertainties in the cold frontal shift/favored convergence areas, there is a window for the metro area in the afternoon. 1500-2000 J/KG of CAPE are expected ahead of the front, but weak shear, so again this would be a brief gusty wind, heavy rain setup. KMD && .LONG TERM... 233 PM CDT Thursday night through Wednesday... Thursday night through Friday: Convection associated with a cold front crossing the CWA Thursday afternoon will linger SE of a line from Pontiac to Gary during the early to mid evening. Otherwise, no precip is expected through the night as drier air advects in behind the cold front. Dry and mostly sunny conditions with light winds and seasonable temps are expected for Friday. Saturday and Sunday: The large-scale flow will transition to an amplifying ridge over the eastern CONUS with WSW flow across the remainder of the states. Though some guidance is indicating isolated convection developing Saturday afternoon into the evening, the lack of sufficient upper-level flow/forcing, shallow moisture, and modest MLCIN supports a dry forecast at this time. In the very small chance convection develops, it would likely be tied to enhanced convergence on the lake breeze boundary. Sunday looks to be a repeat scenario, though a marginal increase in low-level moisture will lead to weaker CIN. While there is a slightly better environment for convection, limited deep-layer forcing will again limit any potential initiation to along the lake breeze. Will continue to maintain a dry forecast for Sunday as well. Also of note for the weekend, increasing 925 hPa temps and substantial sunshine under the aforementioned capping combined with modest surface moisture will produce max temps in the low 90s and max heat index values in the mid 90s both days. Monday through Wednesday: Broad troughing will track eastward across the Great Lakes region Monday through Tuesday, leaving weakly cyclonic flow aloft on Wednesday. An associated WSW-ENE oriented cold front will drift southward across the CWA Monday night into Tuesday morning. Marginal capping across the area should inhibit convective development through most of the day Monday ahead of the trough/front, but isolated storms cannot be ruled, especially during the afternoon. Based off current guidance, the cold front will arrive well after peak daytime heating, limiting severe convection potential. However, sufficient deep-layer shear and instability will support the risk for some severe convection across primarily the NW half of the CWA during the evening and early overnight hours. Beyond Tuesday morning, seasonable temperatures will return with a small chance of a few diurnally enhanced showers within the deeper cyclonic flow and steep low-level lapse rates on Wednesday. Kluber && .AVIATION... For the 18Z TAFs... Concerns center around thunderstorm chances this afternoon and again Thursday afternoon, and some MVFR cloud potential Thursday. Scattered showers continue along the trough/cold front upstream in MN/WI, and we are seeing quick development out ahead of this area in northern IL both along the lakefront and inland. This wave will continue east through this evening. The main forcing will still be upstream of the terminals this afternoon, but there is still enough of a signal with being uncapped some lake breeze convergence and local wind convergence (SW winds near ORD/MDW and west winds upstream) to support the continuance of the widely scattered storms. The storm threat will ease in the evening, but the main wave will pass through the terminals where a few sprinkles or maybe some light showers will be possible. The lead upper wave will pass tomorrow morning. MVFR clouds may sneak into the area, with a chance of reaching RFD, though they may remain VFR by the time these clouds reach the Chicago terminals. We do expect storms to then form ahead of the cold front Thursday afternoon, but at this point it appears these will stay southeast of the Chicago terminals, possibly impacting GYY and NW Indiana. KMD && .MARINE... 233 PM CDT A low pressure trough draped across Upper Michigan this afternoon will drift southward across Lake Michigan through Thursday afternoon. S to SW winds to 20 knots are expected ahead of the front, with N winds to 15 knots behind the front. High pressure shifting across the western Great Lakes on Friday will bring winds generally 10 knots or less for Friday. For the weekend into early Monday, Lake Michigan will remain between expansive high pressure over the eastern seaboard and an elongated trough over the northern and central Great Plains. South winds to 25 knots are expected throughout this period. The trough will then slowly shift south across Lake Michigan Monday into Tuesday morning, with NW winds to 20 knots behind the front. Kluber && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 328 PM CDT Wed Aug 1 2018 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 022030- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook- La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford- Lake IN-Porter-Newton-Jasper-Benton- 328 PM CDT Wed Aug 1 2018 /428 PM EDT Wed Aug 1 2018/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Elevated Thunderstorm Risk early this evening. DISCUSSION... Isolated to scattered thunderstorms will continue across mainly northern Illinois and northwest Indiana this evening, and far northern Illinois through the night. Thunderstorms through early evening may contain gusty winds in excess of 40 mph and hail up to one half inch in diameter. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday... Limited Thunderstorm Risk. Saturday... Limited Excessive Heat Risk. Sunday night and Monday... Limited Thunderstorm Risk. Limited Excessive Heat Risk. Tuesday... Limited Thunderstorm Risk. DISCUSSION: Hot and humid conditions are expected Saturday through Monday, with maximum heat index values into the mid 90s each day. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to submit reports of hail or wind damage through this evening. GENERAL STORM MOTION OF THE DAY: Moving toward the southeast 10 to 15 mph. LMZ740>745-022030- Winthrop Harbor to Wilmette Harbor- Wilmette Harbor to Northerly Island- Northerly Island to Calumet Harbor-Calumet Harbor to Gary- Gary to Burns Harbor-Burns Harbor to Michigan City- 328 PM CDT Wed Aug 1 2018 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Elevated Thunderstorm Risk early this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday... Limited Thunderstorm Risk. Sunday through Tuesday... Limited Thunderstorm Risk. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-022030- Lake Michigan from Michigan City IN to St. Joseph MI 5 NM offshore to Mid Lake- Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and north of a line from Charlevoix MI to South Fox Island 5 NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to Mid Lake- Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI- Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5 NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5 NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM offshore to Mid Lake- Lake Michigan Holland to Whitehall MI 5 nm off shore to mid- line of lake- Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid Lake- Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to Mid Lake- 328 PM CDT Wed Aug 1 2018 This Hazardous Weather Outlook is for portions of the open waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Limited Thunderstorm Risk. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday... Limited Thunderstorm Risk. Saturday through Sunday afternoon... Limited Thunderstorm Risk. Sunday night and Monday... Elevated Thunderstorm Risk. Tuesday... Limited Thunderstorm Risk. Kluber Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
Special Weather Statement
National Weather Service Chicago/Romeoville Il
511 PM CDT WED AUG 1 2018
ILZ013-022-012230-
DuPage IL-Will IL-
511 PM CDT WED AUG 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILL AND
SOUTHEASTERN DUPAGE COUNTIES UNTIL 530 PM CDT...
At 510 PM CDT, Doppler radar was tracking a strong thunderstorm over
Naperville, moving east at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Naperville, Bolingbrook, Wheaton, Downers Grove, Elmhurst, Lombard,
Romeoville, Glen Ellyn, Westmont, Lisle, Villa Park, Hinsdale,
Lemont, Burr Ridge, Oak Brook, Willow Springs, York Center,
Woodridge, Darien and Warrenville.
Including the following interstates...
I-55 between mile markers 267 and 276.
I-88 between mile markers 125 and 139.
I-355 between mile markers 11 and 23.
This includes... Argonne National Laboratory, Benedictine
University, Morton Arboretum, and North Central College.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4188 8792 4172 8791 4172 8792 4169 8796
4169 8803 4167 8803 4169 8816 4181 8818
TIME...MOT...LOC 2210Z 254DEG 15KT 4175 8811
ENDERLENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
511 PM CDT WED AUG 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL 3 NNW AURORA 41.81N 88.33W
08/01/2018 E0.75 INCH KANE IL TRAINED SPOTTER
DIME SIZE HAIL NEAR ROUTES 31 AND 56.
&&
BMDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
515 PM CDT WED AUG 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 5 NNW AURORA 41.83N 88.32W
08/01/2018 E1.00 INCH KANE IL CO-OP OBSERVER
&&
BMDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
517 PM CDT WED AUG 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL NORTH AURORA 41.80N 88.33W
08/01/2018 E1.00 INCH KANE IL PUBLIC
&&
IZZIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
518 PM CDT WED AUG 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 4 NW AURORA 41.80N 88.35W
08/01/2018 M1.00 INCH KANE IL AMATEUR RADIO
&&
IZZIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
525 PM CDT WED AUG 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM TSTM WND DMG 4 NNW AURORA 41.82N 88.33W
08/01/2018 KANE IL TRAINED SPOTTER
LARGE TREE DOWN ONTO A CAR. UNKNOWN IF ANYONE WAS IN CAR.
POLICE ON SCENE. ROUTE 31 SOUTH OF MOOSEHEART. TIME
ESTIMATED FROM RADAR.
&&
BMDThe national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774983.